Wyoming, 2012

High Wind in Wyoming, March 26, 2012

March 26, 2012 · NWS CYS · 31 events in 15 counties and zones

A potent upper level disturbance combined with a fast-moving cold front and strong winds in the low levels produced sustained west to northwest winds of 35 to 45 mph with gusts of 60 to 80 mph throughout southeast Wyoming.

Where it happened

Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A potent upper level disturbance combined with a fast-moving cold front and strong winds in the low levels produced sustained west to northwest winds of 35 to 45 mph with gusts of 60 to 80 mph throughout southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 26, 10:29 AM MST, 14 minutes earlier.

Area forecast discussion, Mar 26, 10:29 AM MST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1129 AM MDT MON MAR 26 2012

.AVIATION...18Z TAFS...
VFR OVER ALL TERMINALS BY EARLY AFTERNOON WITH MVFR FOG AT KCDR
EXPECTED TO DISSIPATE SHORTLY.  WINDS WILL INCREASE ACROSS THE AREA
THIS AFTERNOON AS SMALL UPPER LOW OVER NE UTAH MOVES QUICKLY NE
ACROSS WY AND STRONG MID LEVEL WINDS MIX DOWN TO SFC.  COLD FRONT
WILL RACE ACROSS THE AREA THIS AFTERNOON WITH STRONG AND GUSTY SFC
WINDS BEHIND IT.  WINDS WILL DIMINISH THIS EVENING BUT STILL BE ON
THE GUSTY SIDE INTO TUESDAY MORNING. -RE-

&&

.PREV DISCUSSION... /ISSUED 1111 AM MDT MON MAR 26 2012/

.UPDATE...FOG DISSIPATING ON TIME AS PREDICTED BY THE MIDNIGHT
SHIFT TEAM. GRIDDED FORECASTS UPDATED THROUGH THIS AFTERNOON TO
REMOVE MENTION OF FOG AS EXPECT VISIBILITIES AT OR ABOVE 3 MILES
IN FOG BEFORE DISSIPATING BY NOON. 12Z NAM AND GFS BOTH ON TRACK
WITH PREVIOUS MODEL RUNS FOR TODAY AND TONIGHT. 12Z NAM PROGS A
50 KNOT JETLET AT 700 MB ASSOCIATED WITH THE SHORTWAVE
TROUGH...THEN PEAKS THE 700 MB WINDS FROM 60-70 KNOTS THIS EVENING
IN THE WAKE OF THE SHORTWAVE TROUGH PASSAGE. QUITE IMPRESSIVE
POSITIVE DIVERGENCE OF Q COUPLET AT 700-500 MB ACROSS SOUTHEAST
WYOMING BY 00Z TODAY AND CONTINUING THIS EVENING...THUS
COMBINATION OF THIS AIDING DOWNWARD MOMENTUM TRANSFER OF STRONG
WINDS ALOFT TO SURFACE...TIGHT SURFACE PRESSURE GRADIENT...STRONG
COLD AIR ADVECTION WILL PRODUCE A WIDESPREAD HIGH WIND EVENT. MADE
SOME MINOR MODIFICATIONS TO FORECAST THIS AFTERNOON...INCLUDING
ADDING MENTION OF GUSTY WINDS AND SMALL HAIL FROM THUNDERSTORMS
LATE THIS AFTERNOON EAST OF A DOUGLAS TO WHEATLAND LINE WITH THE
STRENGTH OF THE DYNAMICS ASSOCIATED WITH THE NEGATIVELY TILTED
SHORTWAVE TROUGH PASSAGE... THOUGH THE THUNDERSTORMS WILL BE QUITE
HIGH BASED CONSIDERING DRY LOW LEVELS WITH THE STRONGEST STORMS
MOST LIKELY ACROSS DAWES AND BOX BUTTE COUNTIES...IF THEY FORM...
AS SHOWN BY THE STORM PREDICTION CENTER DAY 1 OUTLOOK. RUBIN

&&

PREV DISCUSSION... /ISSUED 442 AM MDT MON MAR 26 2012/

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
AN ACTIVE DAY TODAY WITH CRITICAL FIRE WEATHER CONDITIONS AND HIGHS
WINDS ANTICIPATED AS A POTENT SHORTWAVE EJECTS NORTHEAST ACROSS THE
CWA. EARLY MORNING SATELLITE PIX HAVE THIS SHORTWAVE MOVING INTO
SOUTHERN NEVADA. MEANWHILE...THE 08Z SFC ANALYSIS PLACES 1035MB SFC
HIGH OVER ONTARIO...WITH A 998MB SFC LOW REFLECTED AHEAD OF THE
AFOREMENTIONED SHORTWAVE OVR THE GREAT BASIN. SOUTHEAST FLOW IN
BETWEEN THESE TWO FEATURES HAS ADVECTED MID/UPPER 30S LLVL DEW
POINTS INTO EASTERN PORTIONS OF THE NEBRASKA PANHANDLE. HAVE ADDED
THIS FOG INTO THE FORECAST THROUGH 10A. LEE-SIDE PRESSURES HAVE BEEN
FALLING OVERNIGHT AHEAD OF THE APPROACHING SFC LOW. THIS SFC LOW
WILL ACCELERATE FROM WEST TO EAST ACROSS THE CWA THIS AFTERNOON AND
DEEPEN AS IT EMERGES OUT ONTO THE FRONT RANGE. DRY SOUTH/SOUTHWEST
WINDS WILL INCREASE SIGNIFICANTLY LATE THIS MORNING ACROSS THE
EASTERN PLAINS. SEE FIRE WEATHER SECTION FOR FURTHER INFORMATION ON
THESE CRITICAL FIRE WEATHER CONDITIONS. STRONG COLD AIR ADVECTION
ALONG WITH 3-HOURLY PRESSURE RISES THAT PROGGED TO BE 10-12MB IN ITS
WAKE WILL RESULT IN A STRONG BORA EVENT ACROSS THE AREA THIS
AFTERNOON AND EARLY THIS EVENING. SO SOUTH/SOUTHWEST WINDS OUT AHEAD
OF THE FRONT WILL SHARPLY TURN WESTERLY THIS AFTERNOON AND THIS
EVENING AS THE COLD FRONT BLASTS THROUGH. AN AREA OF STRONG LLVL QG
SUBSIDENCE BEHIND THE FRONT WILL ASSIST IN SURFACING THE VERY STRONG
WINDS ALOFT. BUFKIT SOUNDINGS MIX UP TO AROUND 500MB...WHICH SHOULD
TAP INTO A RIBBON OF 50 TO 60 KNOT WINDS. SO...THE HIGH WIND WARNING
STILL VERY MUCH ON TRACK FOR TODAY. THE OTHER CONCERN TODAY WILL BE
FOR AN AREA OF AFTERNOON SHOWERS AND THUNDERSTORMS THAT WILL DEVELOP
GENERALLY FROM RAWLINS THROUGH DOUGLAS TO CHADRON. GIVEN THE VERY
DRY CONDITIONS IN PLACES...THESE WILL BE VERY HIGH BASED WHICH WILL
EXACERBATE THE HIGH WINDS. WINDS WILL BEGIN TO SUBSIDE BY LATE THIS
EVENING AS THE GRADIENT RELAXES...BUT REMAIN BREEZY OVERNIGHT. DRY
WEST/SOUTHWEST FLOW WILL ENSUE BEHIND THE DEPARTING SHORTWAVE FOR
TUESDAY AND WEDNESDAY. TEMPERATURES WILL BE WARM AHEAD OF THE COLD
FRONT TODAY AS LLVL THERMAL RIDGING NOSES INTO THE CWA. H7
TEMPERATURE PROGS OF 8 TO 10C WILL YIELD AFTERNOON HIGHS THAT WILL
CLIMB WELL INTO THE 70S ACROSS THE SOUTHEAST WYOMING PLAINS AND THE
LOW TO MID 80S OVER THE WESTERN NEBRASKA PANHANDLE. ALTHOUGH STILL
ABOVE SEASONAL NORMALS...TEMPERATURES WILL BE COOLER ON TUESDAY WITH
HIGHS IN THE 50S WEST OF THE LARAMIE RANGE AND 60S OUT ON THE
EASTERN PLAINS. H7 TEMPERATURES WILL MODERATE BACK TO AROUND 5C BY
WEDNESDAY...WHICH WILL BOUNCE TEMPERATURES BACK INTO THE 60S WEST
AND 70S EAST.

LONG TERM...THURSDAY THROUGH SUNDAY NIGHT...LONG RANGE MODELS IN
REASONABLE AGREEMENT THROUGH SATURDAY SHOWING WARM TEMPERATURES
AND DRY CONDITIONS CONTINUING THROUGH THE END OF THE WEEK...BUT
THEN MODEL SOLUTIONS START TO DIVERGE BY SUNDAY. MODELS INDICATE
THAT THE UNSEASONABLY WARM TEMPERATURES WILL CONTINUE THURSDAY
THROUGH SATURDAY WITH HIGHS IN THE 60S AND 70S AS THE RIDGE OF
HIGH PRESSURE ALOFT...WHICH HAS DOMINATED THE WEATHER PATTERN
OVER SOUTHEAST WYOMING AND WESTERN NEBRASKA FOR MOST OF
MARCH...SHIFTS TO THE EAST OVER THE GREAT PLAINS. THIS WILL RESULT
IN WEST TO SOUTHWEST FLOW ACROSS THE REGION WITH LITTLE IF ANY
PRECIPITATION INTO SATURDAY. FIRE WEATHER CONCERNS WILL BE
HIGH...ESPECIALLY ON FRIDAY AND SATURDAY DUE TO WINDY CONDITIONS
AS A WEAK PACIFIC FRONT BRUSHES THE FORECAST AREA.

MODEL SOLUTIONS THEN DIVERGE SIGNIFICANTLY ON SUNDAY AND INTO
EARLY NEXT WEEK. THE GFS...DGEX...AND GFS ENSEMBLES SHOW A PACIFIC
STORM SYSTEM DIGGING SOUTHEAST INTO THE FOUR CORNERS REGION. THESE
MODELS EVENTUALLY SHOW A STRONG CLOSED LOW OVER COLORADO...SLOWLY
EJECTING NORTHEAST WITH WIDESPREAD HEAVY SNOWFALL ACROSS SOUTHEAST
WYOMING. THE ECMWF ON THE OTHER HAND SHOWS A RIDGE OF HIGH
PRESSURE REDEVELOPING OVER THE NORTHERN AND CENTRAL ROCKIES...WITH
WARM TEMPERATURES AND DRY CONDITIONS CONTINUING THROUGH EARLY NEXT
WEEK. KEPT A SLIGHT CHANCE OF SNOW/RAIN IN THE FORECAST...BUT
SPREAD THIS CHANCE FURTHER EAST INTO THE HIGH PLAINS. WILL NOT GO
INTO TOO MUCH DETAIL WITH THIS STORM SYSTEM SINCE MODELS HAVE BEEN
INCONSISTENT WITH THESE STORMS THE LAST FEW WEEKS...AS THEY HAVE
TRENDED TOWARDS SPLIT FLOW AND DRIER THROUGH TIME.

&&

FIRE WEATHER...AN EXTREMELY CRITICAL FIRE WEATHER DAY TODAY AS
VERY WARM AND DRY CONDITIONS COMBINE WITH WINDS THAT WILL GUST TO
50 OR 60 MPH FOR A TIME THIS AFTERNOON AND EARLY THIS EVENING. IN
ADDITION...HIGH-BASED SHOWERS AND THUNDERSTORMS SOME PERHAPS DRY
WILL BE POSSIBLE FOR LOCATIONS FROM RAWLINS TO DOUGLAS TO CHADRON
THIS AFTERNOON. RED FLAG WARNINGS ARE IN EFFECT FROM 11 AM THROUGH
7 PM FOR THE LARAMIE RANGE AND POINTS EAST. HUMIDITIES WILL
RECOVER SOME BY LATE THIS EVENING...HOWEVER OVERALL RECOVERIES
WILL BE POOR TONIGHT. ALTHOUGH TEMPERATURES WILL BE COOLER ON
TUESDAY...SURFACE MOISTURE WILL BE FALL SIMILARLY. SO WILL NEED TO
MONITOR TUESDAY FOR POSSIBLY ANOTHER CRITICAL FIRE WEATHER DAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...RED FLAG WARNING UNTIL 7 PM MONDAY FOR WYZ101-WYZ102-WYZ106-
     WYZ107-WYZ108-WYZ116-WYZ117-WYZ118-WYZ119.
     HIGH WIND WARNING FROM 2 PM MONDAY TO 9 PM MONDAY FOR WYZ101-
     WYZ102-WYZ106-WYZ107-WYZ108-WYZ116-WYZ117-WYZ118-WYZ119.
     HIGH WIND WARNING UNTIL 9 PM MONDAY FOR WYZ104-WYZ105-WYZ109-
     WYZ110-WYZ111-WYZ113-WYZ115.
NE...HIGH WIND WARNING FROM 2 PM MONDAY TO 9 PM MONDAY FOR NEZ002-
     NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.
     RED FLAG WARNING UNTIL 7 PM MONDAY FOR NEZ002-NEZ003-NEZ019-
     NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.

&&

SHORT TERM/FIRE WEATHER...HAHN
LONG TERM...TJT
Hazardous weather outlook, Mar 26, 10:26 AM MST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1126 AM MDT MON MAR 26 2012

WYZ101>119-271230-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1126 AM MDT MON MAR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON AND EVENING AS A
STRONG PACIFIC COLD FRONT MOVES ACROSS THE REGION. EXPECT WEST TO
SOUTHWEST WINDS OF 30 TO 50 MPH WITH GUSTS TO 65 MPH IN THE WAKE
OF THE COLD FRONT.

ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS WILL OCCUR THIS
AFTERNOON NORTH OF A LARAMIE TO WHEATLAND LINE. THESE THUNDERSTORMS
WILL PRODUCE GUSTY WINDS BUT LITTLE IF ANY RAIN. A FEW STORMS EAST
OF A DOUGLAS TO WHEATLAND LINE COULD PRODUCE SOME SMALL HAIL UP TO
PEA SIZE.

DANGEROUS FIRE WEATHER CONDITIONS WILL OCCUR ACROSS THE HIGH PLAINS
EAST OF THE LARAMIE RANGE THIS AFTERNOON DUE TO LOW RELATIVE
HUMIDITIES AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-271230-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1126 AM MDT MON MAR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON AND EVENING. EXPECT
WEST TO SOUTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 65 MPH IN
THE WAKE OF THIS PACIFIC COLD FRONT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON EAST
OF A CRAWFORD NEBRASKA TO ALLIANCE NEBRASKA LINE...THOUGH THE
PRIMARY SEVERE WEATHER THREAT AREA WILL BE ACROSS NORTH CENTRAL
NEBRASKA AND WESTERN SOUTH DAKOTA.

ISOLATED AFTERNOON THUNDERSTORMS ARE POSSIBLE NORTH OF A SCOTTSBLUFF
TO ALLIANCE LINE. THUNDERSTORMS WILL PRODUCE GUSTY WINDS BUT LITTLE
IF ANY RAIN...AND A FEW STORMS COULD PRODUCE SMALL HAIL UP TO PEA
SIZE.

DANGEROUS FIRE WEATHER CONDITIONS WILL OCCUR THROUGH EARLY EVENING
DUE TO LOW RELATIVE HUMIDITIES AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

RUBIN

In the hours before

Special weather statement, Mar 26, 7:55 AM MST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
855 AM MDT MON MAR 26 2012

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-261700-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
EAST LARAMIE COUNTY-
INCLUDING THE CITIES OF...CHADRON...ALLIANCE...SCOTTSBLUFF...
GERING...HARRISBURG...BRIDGEPORT...BAYARD...KIMBALL...SIDNEY...
HARRISON...AGATE...DOUGLAS...GLENROCK...LUSK...GLENDO...
WHEATLAND...CHUGWATER...GUERNSEY...TORRINGTON...BURNS...
CARPENTER...ALBIN...PINE BLUFFS
855 AM MDT MON MAR 26 2012

...AREAS OF FOG DISSIPATING BY LATE MORNING...

AREAS OF FOG...SOME DENSE WITH VISIBILITIES AT OR BELOW ONE QUARTER
OF A MILE...WILL CONTINUE THROUGH 10 AM BEFORE DISSIPATING BY
LATE MORNING. DENSE FOG WILL OCCUR AT ALLIANCE...SCOTTSBLUFF...
CHADRON...LUSK AND TORRINGTON...AND AT LOCATIONS EAST OF A LUSK
TO PINE BLUFFS LINE.

IF YOU ARE DRIVING AND ENCOUNTER FOG...PARTICULARLY DENSE FOG...
PLEASE REMEMBER TO USE YOUR LOW BEAM HEADLIGHTS...SLOW DOWN AND
ALLOW FOR EXTRA TRAVEL TIME TO SAFELY REACH YOUR DESTINATION.

RUBIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

31 high wind. Local standard time, as filed.

High Wind, Southwest Carbon County

When
March 26, 10:43 AM MST to 2:43 PM MST
Where
Southwest Carbon County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The RAWS sensor at Cow Creek measured sustained winds of 40 mph or greater, with a peak gust of 72 mph at 26/1243.

High Wind, Central Carbon County

When
March 26, 11:53 AM MST to 1:10 PM MST
Where
Central Carbon County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The ASOS wind sensor at the Rawlins Airport measured sustained winds of 40 mph or greater, with a peak gust of 68 mph at 26/1233.

High Wind, Central Carbon County

When
March 26, 12:42 PM MST to 3:46 PM MST
Where
Central Carbon County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The WYDOT sensor at Walcott Junction measured sustained winds of 40 mph or greater, with a peak gust of 72 mph at 26/1311.

High Wind, North Snowy Range Foothills

When
March 26, 12:55 PM MST to 7:30 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or greater, with a peak gust of 73 mph at 26/1305.

High Wind, Central Carbon County

When
March 26, 1:00 PM MST
Where
Central Carbon County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The WYDOT sensor at Sinclair East measured a peak wind gust of 58 mph.

High Wind, North Snowy Range Foothills

When
March 26, 1:06 PM MST to 1:46 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Elk Mountain measured wind gusts of 58 mph or greater, with a peak gust of 60 mph at 26/1341.

High Wind, Laramie Valley

When
March 26, 1:51 PM MST to 3:56 PM MST
Where
Laramie Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT sensor at Herrick Lane by Laramie measured sustained winds of 40 mph or greater, with a peak gust of 65 mph at 26/1401.

High Wind, Laramie Valley

When
March 26, 1:53 PM MST
Where
Laramie Valley forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The ASOS wind sensor at the Laramie Airport measured a peak gust of 70 mph.

High Wind, Shirley Basin

When
March 26, 2:01 PM MST to 2:06 PM MST
Where
Shirley Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured peak wind gusts of 58 mph.

High Wind, North Snowy Range Foothills

When
March 26, 2:01 PM MST to 2:06 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured peak wind gusts of 58 mph.

High Wind, South Laramie Range

When
March 26, 2:12 PM MST to 2:52 PM MST
Where
South Laramie Range forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured wind gusts of 58 mph or greater, with a peak gust of 61 mph at 26/1422.

High Wind, South Laramie Range

When
March 26, 2:35 PM MST to 4:00 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured sustained winds of 40 mph or greater, with a peak gust of 60 mph at 26/1500.

High Wind, East Platte County

When
March 26, 3:06 PM MST to 11:06 PM MST
Where
East Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

The WYDOT sensor at Coleman measured sustained winds of 40 mph or greater, with a peak gust of 83 mph at 26/2101.

High Wind, South Laramie Range Foothills

When
March 26, 3:14 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

A spotter five miles northwest of Cheyenne reported a peak wind gust of 60 mph.

High Wind, South Laramie Range Foothills

When
March 26, 3:15 PM MST to 4:45 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured sustained winds of 40 mph or greater, with a peak gust of 67 mph at 26/1530.

High Wind, South Laramie Range Foothills

When
March 26, 3:15 PM MST to 4:25 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Whitaker measured sustained winds of 40 mph or greater, with a peak gust of 67 mph at 26/1545.

High Wind, Niobrara County

When
March 26, 3:16 PM MST
Where
Niobrara County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

The AWOS wind sensor two miles east-southeast of Lusk measured a peak gust of 60 mph.

High Wind, South Laramie Range Foothills

When
March 26, 3:16 PM MST to 4:36 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wyoming Hill measured sustained winds of 40 mph or greater, with a peak gust of 59 mph at 26/1601.

High Wind, South Laramie Range Foothills

When
March 26, 3:30 PM MST to 4:30 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The HADS sensor at Polo Ranch seven miles west of Cheyenne measured sustained winds of 40 mph or greater, with a peak gust of 64 mph at 26/1530.

High Wind, South Laramie Range Foothills

When
March 26, 3:31 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
NWS Employee
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

An NWS observer 10 miles northwest of Cheyenne reported a peak wind gust of 59 mph.

High Wind, Central Laramie Range and Southwest Platte County

When
March 26, 3:45 PM MST to 5:00 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or greater, with a peak gust of 81 mph at 26/1635.

High Wind, Ferris/Seminoe/Shirley Mountains

When
March 26, 3:50 PM MST to 10:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

A RAWS sensor near Muddy Gap measured wind gusts of 58 mph or greater, with a peak gust of 70 mph at 26/1850.

High Wind, Central Laramie County

When
March 26, 3:53 PM MST to 4:53 PM MST
Where
Central Laramie County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The ASOS wind sensor at the Cheyenne Airport measured peak gusts of 59 mph.

High Wind, Converse County Lower Elevations

When
March 26, 5:16 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

A spotter in Douglas reported a peak wind gust of 70 mph.

High Wind, Upper North Platte River Basin

When
March 26, 5:16 PM MST to 5:21 PM MST
Where
Upper North Platte River Basin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The WYDOT sensor at Skyline southeast of Encampment measured peak wind gusts of 60 mph.

High Wind, Converse County Lower Elevations

When
March 26, 5:30 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Trained spotter in Bill measured a peak gust of 66 mph.

High Wind, Converse County Lower Elevations

When
March 26, 5:39 PM MST to 5:46 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

The ASOS wind sensor at the Douglas Airport measured peak gusts of 63 mph.

High Wind, Goshen County

When
March 26, 6:23 PM MST to 6:31 PM MST
Where
Goshen County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

The WYDOT sensor at Torrington measured peak wind gusts of 61 mph.

High Wind, Converse County Lower Elevations

When
March 26, 7:31 PM MST to 8:26 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

The WYDOT sensor at Deer Creek measured wind gusts of 58 mph or greater, with a peak gust of 61 mph at 26/2021.

High Wind, Central Laramie Range and Southwest Platte County

When
March 26, 10:05 PM MST to 10:10 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured peak wind gusts of 60 mph.

High Wind, Goshen County

When
March 26, 10:29 PM MST to 10:50 PM MST
Where
Goshen County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

The WYDOT sensor at Torrington measured peak wind gusts of 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363795, 363782, 363784, 363790, 363783, 363789, 363804, 363806, 363775, 363787, 363807, 363808, 363778, 363811, 363809, 363812, 363773, 363818, 363815, 363810, 363776, 363774, 363819, 363772, 363798, 365065, 363771, 363779, 363770, 363777, 363780.